Antiepileptic drugs and suicidality: An expert consensus statement from the Task Force on Therapeutic Strategies of the ILAE Commission on Neuropsychobiology
Version of Record online: 20 SEP 2012
Wiley Periodicals, Inc. © 2012 International League Against Epilepsy
Volume 54, Issue 1, pages 199–203, January 2013
How to Cite
Mula, M., Kanner, A. M., Schmitz, B. and Schachter, S. (2013), Antiepileptic drugs and suicidality: An expert consensus statement from the Task Force on Therapeutic Strategies of the ILAE Commission on Neuropsychobiology. Epilepsia, 54: 199–203. doi: 10.1111/j.1528-1167.2012.03688.x
- Issue online: 3 JAN 2013
- Version of Record online: 20 SEP 2012
- Accepted August 6, 2012; Early View publication September 20, 2012.
- Antiepileptic drugs;
In 2008, the U.S. Food and Drug Administration (FDA) issued an alert to health care professionals about an increased risk of suicide ideation and suicide behavior in people treated with antiepileptic drugs (AEDs). Since then, a number of retrospective cohort and case–control studies have been published that are trying to address this issue, but gathered results are contradictory. This report represents an expert consensus statement developed by an ad hoc task force of the Commission on Neuropsychobiology of the International League Against Epilepsy (ILAE). Although some (but not all) AEDs can be associated with treatment-emergent psychiatric problems that can lead to suicidal ideation and behavior, the actual suicidal risk is yet to be established, but it seems to be very low. The risk of stopping AEDs or refusing to start AEDs is significantly worse and can actually result in serious harm including death to the patient. Suicidality in epilepsy is multifactorial, and different variables are operant. Clinicians should investigate the existence of such risk factors and adopt appropriate screening instruments. If necessary, patients should be referred for a psychiatric evaluation, but AED treatment should not be withheld, even in patients with positive suicidal risks. When starting an AED or switching from one to other AEDs, patients should be advised to report to their treating physician any change in mood and suicidal ideation. Data on treatment-emergent psychiatric adverse events need to be collected, in addition to general safety information, during controlled studies in order to have meaningful information for patients and their relatives when a new drug is marketed.